It’s possible to take too much of this over-the-counter antihistamine. Here’s what to do.
Over-the-counter medications can be taken without a prescription, but it is still possible to overdose on these drugs. Taking more than the recommended amount of even OTC pills can result in serious side effects—and even lead to death if not treated quickly and effectively.
Benadryl, an antihistamine used for a variety of purposes in adults and children, is a common over-the-counter medication that has been in the news lately because of something called “the Benadryl challenge.” This social media trend can lead to an overdose of this allergy medication. Yet, it’s also possible to overdose by simply using it incorrectly—on purpose or accidentally. It’s important to know the recommended uses for this antihistamine, the correct dosing, as well as the signs of potential overdose, and what to do if you suspect you or someone else has taken too much.
What are the ingredients of Benadryl?
In the United States, the active ingredient in Benadryl is diphenhydramine. “Antihistamines such as diphenhydramine block the activity of histamine, a chemical that is released by the body after exposure to allergens,” says Kelly Johnson-Arbor, MD, medical toxicologist and medical director at the National Capital Poison Center. “Histamine release is responsible for many of the signs and symptoms associated with allergic reactions.”
Some symptoms of allergies or an allergic reaction include:
- Rash, hives, or itchy skin
- Runny nose
- Watery, itchy eyes
- Pain or tenderness around cheeks, eyes, or forehead
- Coughing, wheezing, or breathlessness
- Feeling or being sick
- Swollen eyes, lips, mouth, or throat
Benadryl can usually help put a stop to mild to moderate allergy symptoms, though some allergic reactions are life-threatening and require treatment with an EpiPen. Sudden, severe symptoms onset can signal an emergency. In that case, call 911 or seek emergency assistance.
Benadryl is also an antiemetic, which means it helps prevent and treat motion sickness. It is also used to treat certain patients with Parkinson’s disease because it can decrease stiffness or tremors.
Because it causes sleepiness as a side effect, Benadryl is often used as a sleep aid. However, Benadryl is not approved in the U.S. to manage anxiety-related sleepless nights. “It can cause drowsiness due to histamine receptors sites in the central nervous system,” says Christina M. Madison, Pharm.D., the founder of The Public Health Pharmacist.
RELATED: Hydroxyzine for anxiety | Non-drowsy Benadryl
Can you overdose on Benadryl?
It is possible to overdose on Benadryl and it can be very dangerous to do so. Keep in mind that even a standard dose might affect different people more strongly than others. “Depending on the person, a very small dose of Benadryl could cause significant drowsiness and sedation,” says Dr. Madison. Therefore, “Driving and operating machinery without knowing how it will affect you is not recommended.” Only take recommended doses of Benadryl. Usually, a strong reaction to a safe dose of Benadryl will get better on its own. However, there are some important distinctions between a strong reaction and an overdose.
Signs and symptoms of a mild or moderate Benadryl overdose may include:
- Dry mouth and other mucus membranes
- High body temperature
- Difficulty urinating
- Dilated pupils
- Fast heart rate
Drowsiness, dry mouth, urinary retention, and constipation are listed as normal side effects of Benadryl, so look out for extreme drowsiness or drowsiness and dry mouth in conjunction with other symptoms if you are concerned about overdose.
In severe overdose cases, people can experience:
- Irregular heart rates
- Low blood pressure
These symptoms are concerning regardless of drug consumption and should be addressed immediately. Diphenhydramine overdose can, if untreated, lead to death.
Benadryl comes in many formulations, including pills, oral liquids, and topically, as a gel, spray, or cream, and is dosed differently depending on the form, what it’s being used for, and whether it is for an adult or child. A standard dose of Benadryl for adults and children 12 and older is 25 mg-50 mg by mouth, every four to six hours as needed. Do not exceed 300 mg/day.
Children ages 6-11 can take 12.5-25 mg of Children’s Benadryl Chewables every four to six hours. Do not exceed 150 mg/day. “However, since children’s dosing recommendations may vary between Benadryl products, it’s best to check the package label for dosing instructions to ensure appropriate and safe dosing,” says Dr. Johnson-Arbor. Or, you can always ask your pharmacist for help with dosing.
Dosing for the topical versions of Benadryl will differ, so always follow package instructions or consult your healthcare provider. There are many drug interactions with Benadryl, so consult your healthcare provider if you are taking other medications or supplements. “Do not co-administer with alcohol,” says Dr. Madison.
What is the Benadryl challenge?
The “Benadryl Challenge” is a social media trend that began in 2020. Shared and spread primarily by adolescents and young adults on TikTok, this phenomenon urged people to take excessive amounts of Benadryl with the goal of inciting hallucinations. These “trips” were then documented for entertainment purposes.
The U.S. Food and Drug Administration (FDA) released a statement in September 2020 explaining that people, primarily teenagers, have been ending up in the emergency room and dying because of ingestion of high doses of Benadryl, which was leading to drug overdose and severe side effects beyond hallucinations, including coma, seizures, and irregular heartbeats. The statement recommended caregivers store Benadryl and similar products “up and away” from children, or locked up, so kids and adolescents could not gain access.
The report also urged healthcare professionals to be aware of this trend so they can be on the lookout for this concerning behavior. Similarly, parents and caregivers should be aware of these viral challenges since it is sometimes difficult to moderate content on social media apps such as TikTok, Instagram, and YouTube. Look into parental controls on your devices and the internet, but also, make sure you talk to kids about the dangers of following along with these challenges since they may still be exposed to them from peers.
Abuse of medications for any reason is not recommended as it is very dangerous. Always use over-the-counter and prescription medications only as intended. If you suspect medication misuse, seek help from a healthcare provider or trusted specialist.
What to do in the event of a Benadryl overdose
If you or someone you are with is suspected to have overdosed on Benadryl, you should act quickly. “If someone takes too much Benadryl or experiences unwanted or unexpected symptoms after use of Benadryl, contact Poison Control immediately for fast and expert advice,” says Dr. Johnson-Arbor. “Do not make the affected individual vomit or let them ‘sleep it off.’” There are two ways to contact Poison Control in the United States: online at www.poison.org or by phone at 1-800-222-1222. Both options are free, confidential, and available 24 hours a day.
If your poison control center recommends it, or, “If someone has taken an excessive amount of Benadryl, they should be taken to the emergency room,” says Dr. Madison. You can also call 911 if you are not sure. “They may require the use of activated charcoal or have their stomachs pumped,” explains Dr. Madison.
Fortunately, “It is possible for an individual to recover from a Benadryl overdose, especially if the overdose is recognized in a timely manner and appropriate medical care is provided,” says Dr. Johnson-Arbor. Knowing the signs and what to do in case of an overdose is critical to saving lives and keeping your loved ones safe.